A few months ago I started taking lisinopril hctz for high blood pressure. I began to notice a bit more hair loss than usual when I shampooed, but nothing significant. However, it gradually increased to huge handfuls, plus would fall out all day long. Research indicated that beta blockers and ACE inhibitors (Lisinopril) can cause hair loss, so my doctor prescribed Losartan-HCTZ 100-25 instead. I've only been on it a week and the shedding has increased so much! Come to find out that hair loss is a side effect of Losartan too!
My question: Which bp meds DON'T cause hair loss? Every article I've read says to switch to a med that isn't known to have this effect, but they fail to mention which ones they are!
I'm so upset! Always had long, super-thick hair (the kind people remarked on) and now it's thin and getting thinner by the moment. :(
I been on many different BP meds & none of them caused hair loss for me but everybody reactions is different. The meds that I been on atenolol (Dr stop it for medical reason), methlodopa (didn't lower bp), hctz (acute dehydration-er), labetalol (drug reactions-er) & currently on amlodipine
23 Jan 2022
I've been researching online for the past two days, looking for answers to the blood pressure/hair loss issue and so far, I can only conclude that it seems to be an individual's response in a trial and error setting as to what works best.
... and in response to all who have written on this site, I too, have always had a lot of very nice hair, with thick strands. I've had 3 primary doctors since 2015 tell me NOTHING about hair loss and BP meds when I began to complain about thinning.
Since 2015, I have complained about hair loss: major thinning, extreme texture change, and had all three doctors order lab work repeatedly to check for anything, up to and including thyroid issues of which they assured me thyroidism does not cause hair loss (which is not true according my reading).
The third doctor also sent me to a Dermatologist for a follicle check, which was supposed to have included some sort of puncture into the scalp, but she didn't perform that test, she just looked at my head visually and told me it was a natural cycle and that the hair would grow back... so far, NO.
It's been a couple of years since I've looked, but I didn't see anything on BP meds causing hair loss when I searched the internet in the past, however, this weekend, it came up and and possibly, cholesterol meds are a problem too, so I'm going to continue to research.
I'm glad I came upon this site where everyone is writing their experiences... if what we're all experiencing is what it seems like, then the medical industry and the FDA needs a wake-up call.
... stay tuned for that movement... I'll keep you all posted!
22 March 2021
I am with you on this one. I was never told that Lisinopril could cause hair loss and I have big bald spots on my head and now my hair is baby fine. I think a lawsuit is in order for all of the people who were never made aware and now suffering through this.
29 Feb 2020
I'm taking telmasartin 40ml and the breakage has stopped. My hair is growing back now, thank goodness.
28 Feb 2020
I had exactly the same happen with Perindopril! Started taking in July and by December it was falling out in handfuls. Hairdresser estimates I’ve lost 50% of my hair. Only 1 study done in a Polish Uni that states toxicity of the hair follicle in rats when using Perindopril and ACE inhibitors Guess they consider it safe for us though
9 Sep 2019
Well, is there any bp medication that doesn't cause hair loss? I have lost an enormous amount from beta-blockers and now from a diuretic medication. I was not warned.
5 June 2019
I have taken Enalapril for years with very little hair thinning.
23 May 2019
They all take your hair out. If I were you, really focus on getting off the meds! You know what you're suppose to do. it's not worth still being sick and on meds. I'm done! My hair falling out made me wake up and really focus on my diet and exercise.
23 May 2019
Well after taking 5mg Amlodipine and 25mg of Hydrochlorothiazide, I just realize my hair is coming out from the meds! My pressure is usually 140/90 so it was suggested to take it until I get my pressure under control through diet and exercise. of course I still was slacking off. I love sweets, but my hair coming out now is definitely going to make me stay strict with my eating habits and exercise. Omg! I stopped taking it today!!! I'm done. I may have to wear a wig for awhile. I pray my hair grows back. :(
8 Jan 2019
I am experiencing the same problem but with Metoprolol after being on it for 4 months. Now my doctor is changing me to Norvasc. How can I find out if this also causes hair loss?
2 Dec 2018
I had a minor stroke due to an aneurysm in a small tear in a vein in the back of my neck that they are not going to do surgery on so I have to be on BP meds for my safety not taking them is not an viable option. I wish I knew which drug wouldn't cause hair loss but there doesn't seem to be any black and white answer on that. I am on 5mg of Amlodipine and my hair has been falling out in clumps and I had no idea why until I found this post. I have bald spots forming at the top of my head. I am devastated by this as I feel horrible and hideous so much of a woman's identity is in her hair. I used to have decent hair, I don't feel it's as socially accepted to be a balding woman and people have asked me if I am sick when they see my hairloss. I know it seems silly but this has put me in a terrible depression and I am tired all the time now too.
They want to increase the med to 10mg now because my bp still is higher than it should be and I don't think I can do this. I don't want to have to wear wigs the rest of my life and I don't even know where to begin with that or how to. I wish there was something out there I could take that wouldn't do this to me. I guess I will just keep reading and trying what I can to save what is left of my hair and my sanity.
25 Oct 2018
This is me all day long... I had super lush long thick hair.. now... I have thinned so much putting my hair up, balding every where. It’s horrible. My blood pressure gets stroke level... so why is it Drs are not telling us when they prescribe this?? It’s not ok!!
25 Aug 2018
Hi, I’m Not sure which BP meds don’t cause hair loss. However, the HTCZ that you’re taking also causes hair loss. It also causes itching, burning and irritated scalp and a crawling skin sensation as well so you might want to look at that as one of or the culprit(s). I was taking Triamterene/HTCZ and suffered tremendously for nearly 2 years until I researched it. I stopped taking it in May this year and my scalp feels so much better, but I still have some shedding, though not nearly as much. My eyebrow was in and out, but it has grown back in and stayed. Not everyone experiences hair loss with BP meds. My sister and daughter-in-law are both taking meds neither one of them has hair loss. I guess it depends on your body. My husband usually looses part of one of his eyebrows since being on it. Hope this helps.
25 Aug 2018
I've been taking metoprolol for several years (can't remember how many!), & I've just started realizing that it's probably the cause of my hair's gradual thinning and dullness. Thinning seems to have worsened over the last year or so, and I'm finding clumps in the tub drain every time. I've recently had some BP issues and was put on losartan in addition to the metoprolol, but it was causing heart palpitations, so I stopped taking it. Good thing, I guess, cuz apparently it ALSO can cause hair loss! Ugh. Anyway, fortunately, my hair seems to be thinning all over, so people may not notice, but I certainly do, and if it keeps up at this rate, it will soon be noticeable by all! I've been working on lowering my BP through the DASH diet, and I've lost 30 pounds (with about 30 more to go... ).
I'm hoping that maybe when I reach my goal, I'll be able to ditch the meds altogether, but I've had BP probs even when I was slim, so if it doesn't work, I may have to try to switch to a different one. Might switch earlier if this hair loss business keeps up. Thanks for everyone's input, especially EllaRS! Glad I found this!
17 July 2018
I know Minoxidil is a blood pressure medication that actually does the opposite, makes your hair grow nice and thick but for some reason no Dr wants to prescribe it here in the US. I went abroad and was able to purchase it at the local pharmacy without a prescription, needless to say I went from semi bald from other BP meds Ive taken for years, to look like the wolf man in 2 months time. Now I need to visit the barber shop every 2 weeks or else my hair will grow out of control. Side effects of Minoxidil This medicine causes a temporary increase in hair growth in most people. Hair may grow longer and darker in both men and women. This may first be noticed on the face several weeks after you start taking minoxidil. Later, new hair growth may be noticed on the back, arms, legs, and scalp. Talk to your doctor about shaving or using a hair remover during this time. After treatment with minoxidil has ended, the hair will stop growing, although it may take several months for the new hair growth to go away.